MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMART TSF WIRE COMBI BOLT; WASHER, BOLT, NUT, NON-SPINAL, METALLIC

SMITH & NEPHEW, INC. SMART TSF WIRE COMBI BOLT; WASHER, BOLT, NUT, NON-SPINAL, METALLIC
Catalog Number 71075284
Medical Device Problem Codes Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during tsf removal, nine (9) smart tsf wire fixation bolts snapped into two parts while the surgeon was trying to move wires on the footplate.It seems the 10mm nuts and the bolts are fused somehow.Some of the nuts broke and were discarded.Removal surgery was completed after a delay greater than 30 min.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.The visual inspection revealed only one bolt long is broke into two pieces.Both pieces were returned.These devices show signs of extensive wear and use.This inspection was conducted by naked eye.A functional evaluation performed on the devices revealed the nuts seized on the bolts and cannot be removed.Devices batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.For the bolt, a review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.For the bolt long and the nut, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the surgical technique for smart tsf revealed that it is the responsibility of treating physicians to determine and utilize the appropriate products and techniques, according to their own clinical judgment, for each of their patients.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.For the bolt, according with material specification, the quality and manufacture for stainless steel shall be controlled.For the nut, according with the drawing print the sharp edges should be broken.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include user error, excessive forces and/or procedural technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during tsf removal, nine (9) smart tsf wire fixation bolts snapped into two parts while the surgeon was trying to move wires on the footplate.It seems the 10mm nuts and the bolts are fused somehow.Since the combi bolt and nuts wouldn¿t come apart, they had to break the bolt in order to move forward with the procedure.Removal surgery was completed after a delay greater than 30 min.

Brand Name
SMART TSF WIRE COMBI BOLT
Common Device Name
WASHER, BOLT, NUT, NON-SPINAL, METALLIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18855966
Report Number1020279-2024-00506
Device Sequence Number8240146
Product Code NDG
UDI-Device Identifier00885556746028
UDI-Public885556746028
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71075284
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2024
Supplement Date Received by Manufacturer03/08/2024
04/12/2024
Initial Report FDA Received Date03/07/2024
Supplement Report FDA Received Date03/13/2024
04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MALE HINGE (PN:101600,LN:22FP02221); MALE SPPRT 2HLS(PN:101400,LN:22LP03949); MALE SPPRT 3HLS(PN:101401,LN:22FP02182); NUT 10MM (PN:103300); SMRT TSF WR CMB BLT LNG (PN:71075283)
Patient SexUnknown